MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ COLUMBIA CNA AGAR WITH 5% SHEEP BLOOD; CULTURE MEDIA, SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ COLUMBIA CNA AGAR WITH 5% SHEEP BLOOD; CULTURE MEDIA, SELECTIVE AND NON-DIFFERENTIAL
Model Number 221353
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/31/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that prior to use 3 bd bbl¿ (b)(6) cna agar with (b)(6) sheep blood media plates were contaminated with bacteria.There was no report of patient impact.The following information was provided by the initial reporter: contamination is bacterial, and is under/in the agar.Customer stated 2 plates were found to be contaminated.Organism not id¿d.Plates appear to be hemolyzed.
 
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that prior to use 3 bd bbl¿ columbia cna agar with 5% sheep blood media plates were contaminated with bacteria.There was no report of patient impact.The following information was provided by the initial reporter: contamination is bacterial, and is under/in the agar.Customer stated 2 plates were found to be contaminated.Organism not id¿d.Plates appear to be hemolyzed.
 
Additional Manufacturer Narrative
H.6 investigation summary: this memo is to summarize findings regarding the complaint related to catalog number 221353, plate columbia cna agar 5% sb 100 ea, for batch number 1246413 and complaint number (b)(4) for contamination.During manufacturing of material 221353, media is formulated and sent through a high temperature short time sterilizer to remove bioburden.The petri dishes are subjected to uv radiation to decrease bioburden.The petri dishes are filled in a positive pressure hepa filtered environment.The filled plates are cooled and immediately wrapped into sleeves to decrease the introduction of microbes.Sleeves are then packaged into cartons and then transferred to a refrigerated truck (2 to 8 degrees c) for shipment to the distributor.Bd distributors are provided with the storage guidelines for the shipping and handling of bd media of 2 to 8 degrees c in a dark place.The batch history record for batch 1246413 was satisfactory and no quality notifications were generated during manufacturing and inspection.The release testing that is performed on this product does include bioburden testing.A sample of plates are incubated at 25 degrees c and at 35 degrees c for approximately 72 hours.All bioburden testing performed on this batch was satisfactory per bd internal procedures.Affected product does not have any sterility claims; the product is tested for bioburden prior to release to ensure that it conforms to product specifications.However, this does not ensure that the end-user will not receive a contaminated plate.The complaint history was reviewed, and no other complaints have been taken on batch 1246413.Retention samples from batch 1246413 were not available for inspection.Ten plates from batch 1246413 were returned as one unopened sleeve in a zip lock bags shipped in a box with return samples for another batch.Plates were inspected and 0/10 plates had microbial growth (time stamps 0026 and 0027).One of the returned plates did have hemolysis of the media.Three photos also were received for investigation.One photo shows the bottom of a plate from batch 1246413 (time stamp 0028) with what appears to be hemolysis of the media.Another photo shows the agar surface of a plate with hemolyzed media.The last photo shows the top of a sleeve with what appears to be hemolyzed media in the top plate.Hemolysis of the media can be caused by microbial growth, but indication of microbial growth was observed in the returns and photos.This complaint can be confirmed for hemolysis.No complaint trends for hemolysis has been identified for this product; no actions are indicated at this time.Bd will continue to trend complaints for hemolysis.

Brand Name
BD BBL¿ COLUMBIA CNA AGAR WITH 5% SHEEP BLOOD
Common Device Name
CULTURE MEDIA, SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
katie swenson
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key12804735
Report Number1119779-2021-01810
Device Sequence Number4698930
Product Code JSJ
UDI-Device Identifier10382902213533
UDI-Public10382902213533
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date12/01/2021
Device Model Number221353
Device Catalogue Number221353
Device Lot Number1246413
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2021
Supplement Date Received by Manufacturer09/06/2022
Initial Report FDA Received Date11/12/2021
Supplement Report FDA Received Date09/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/03/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown